Arizona, 2005Flash Flood in Arizona, July 31, 2005
July 31, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 2:20 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 31 2005
.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS INTO NEXT WEEKEND.
&&
.DISCUSSION...SATELLITE IMAGERY THIS AFTERNOON SHOWED A VERY
DISTINCTIVE SWIRL TO THE CLOUDS THAT...AS OF 1 PM...WAS MOVING
SLOWLY TO THE W-NW THROUGH CENTRAL PIMA COUNTY. THICKER CLOUD COVER
OVER ERN PIMA/SANTA CRUZ COUNTIES FROM THIS MORNING HAD ERODED AWAY
AND LEFT A RATHER STABLE ATMOSPHERE IN PLACE BUT IS SLOWLY STARTING
TO FILL IN. AS OF 2 PM...DEVELOPMENT HAS BEEN ON THE PERIPHERY OF
THE MCV WITH CROSS SECTIONS SHOWING THAT THE STORMS ARE RAINERS.
THUS MAIN CONCERN TODAY IS POTENTIAL FOR FLASH FLOODING FROM HEAVY
RAINS DUE TO TROPICAL AIR MASS IN PLACE. HAVE BEEN CONSIDERING A
FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ARIZONA ESPECIALLY FOR
WESTERN COCHISE/ERN PIMA/SANTA CRUZ COUNTIES SINCE THESE AREAS
RECORDED ONE TO TWO INCHES ON SATURDAY. STILL CANT RULE OUT AN
ISOLATED WET MICROBURST OR TWO LATER THIS AFTERNOON/EARLY EVENING.
MOVEMENT OF STORMS A BIT MORE QUICKER THAN SATURDAY. SOME ACTIVITY
WILL BE LINGERING OVERNIGHT WITH ANOTHER ACTIVE DAY ON MONDAY...EVEN
THOUGH MODELS ARE INDICATING SOME DRIER AIR WILL ADVECT IN FROM THE
EAST. BUT THE LOW-LEVELS WILL REMAIN MOIST ENOUGH TO KEEP MENTION OF
SCATTERED AFTERNOON/EVENING ACTIVITY. WILL KEEP STANDARD MONSOON
FORECAST...WITH SOME DAY-TO-DAY VARIABILITY IN TEMPERATURES AND
AREAL COVERAGE...IN THE EXTENDED.
&&
.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
THROUGH MONDAY...PARTICULARLY AT NIGHT. THE LIKELIHOOD OF WETTING
RAINS SEEMS PRETTY GOOD TODAY...WITH BEST CHANCES IN FIRE WEATHER
ZONE 148. RAINFALL COVERAGE MAY BE REDUCED ON MONDAY...BUT OTHERWISE
A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE
THROUGHOUT THE FORECAST PERIOD WITH SCATTERED SHOWERS MAINLY DURING
THE AFTERNOON AND EVENING HOURS AFTER TODAY.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED
WITHIN THE CWA AND ARE EXPECTED TO MOVE INTO THE VACINITY OF ALL
THREE TAF FORECAST POINTS BY LATE AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE EVENING BEFORE
CONDITIONS BEGIN TO CALM TONIGHT.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JRG
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005
AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA
.DAY ONE...TODAY
SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL. LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.
DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA
.DAY ONE...TODAY
SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.
DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SMR/PYTLAK
In the hours before
Local storm report, Jul 31, 4:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 21 E GREEN VALLEY 31.89N 110.65W
07/31/2005 0.75 INCH PIMA AZ TRAINED SPOTTER
AT CORONA DE TUCSON.
&&
SCHAFFNERFlash Flood, Pima
- When
- July 31, 5:30 PM MST to 6:30 PM MST
- Where
- Pima County, 21 mi E of Green Vly
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.900, -110.617
A trained spotter reported that Houghton Road between Interstate 10 and Sahuarita Road was closed due to flooding making the road impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 31, 2005$500,000 · 1 event
- Damaging Winds in Arizona, July 31, 2005$60,000 · 60 kt wind · 2 events
- Flash Flooding and Lightning Strike in California, July 31, 2005$20,000 · 6 events
- Damaging Wind in Pennsylvania, July 31, 20051 injured · 50 kt wind · 1 event
- Lightning Strike in Colorado, July 31, 20051 injured · 1 event
- Flash Flooding in Puerto Rico, July 31, 20055 events
- Marine Hail in Lake Huron, July 31, 20051 in hail · 2 events
- Hail and Damaging Wind in West Virginia, July 31, 2005$2,000 · 1 in hail · 2 events
- Damaging Wind in Minnesota, July 31, 200555 kt wind · 1 event
- Wildfire in Oregon, July 31, 20051 event
- Waterspout in South Atlantic Coastal Waters, July 31, 20051 event
- Hail in Michigan, July 31, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465394.